Thunderstorm Wind, Emmet
- When
- April 28, 4:05 PM CST
- Where
- Emmet County, 0.69 mi N of Estherville Arpt
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.410, -94.750
Gust at Estherville Airport.
A longwave trough across the western US moved east with a resulting surface low deepening across the central plains and lifting into Iowa. Lapse rates steepened through the day and MLCAPE values surged past 3000 J/kg, accompanied by deep layer shear around 40-50 kts.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A longwave trough across the western US moved east with a resulting surface low deepening across the central plains and lifting into Iowa. Lapse rates steepened through the day and MLCAPE values surged past 3000 J/kg, accompanied by deep layer shear around 40-50 kts. Even so, uncertainty existed at the time regarding how widespread storm coverage would be given a stout cap in place. Hodographs indicated SRH of up to 300 m2/s2, supporting rotating storms with a conditional tornadic threat should that cap be overcome. At the end of the day the full environmental potential was not realized and no tornadoes were reported, however a number of storms produced large hail and damaging winds. Storms initialized in northwest Iowa in the afternoon along the dryline, and moving across northern Iowa through the evening. These storms produced quarter up to golf ball sized hail. A second area of thunderstorms developed across central Iowa in the evening, fueled by a strengthening low level jet. Additionally, light showers lifted out of Missouri and into southern Iowa by late evening. Despite no lightning in the area and very light to no precipitation occurring at the time of reports, multiple sites in southern Iowa reported gusts over 60 mph along with one report of damage to a barn.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 28, 1:32 PM CST, 2 hours 33 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Des Moines IA 232 PM CDT Mon Apr 28 2025 .KEY MESSAGES... - Although conditional, a Moderate Risk (4/5) of severe weather is in place for northern Iowa Monday afternoon and Monday night with an Enhanced Risk (3/5) elsewhere. Confidence in initiation is low, but any storms that do develop would be capable of high end severe weather, including strong/significant tornadoes (EF2+). - More storms midweek with some stronger storms possible across southern Iowa. - Friday and Saturday will be dry with temperatures recovering back into the 70s. && .DISCUSSION... Issued at 229 PM CDT Mon Apr 28 2025 Short Term: A positively-tilted longwave trough encapsulates much of the western CONUS, a closed low embedded in it over Utah. An upper-level jet has rounded the trough base and is pulling large section of the source wave into the Northern Plains today, generating height falls up to 10 dam there, deepening the surface low that is over the Dakotas. Tailing to itself is an advancing dry line that will arrive in Iowa later this afternoon. Ahead of the dry line is a surface trough. The remaining closed low over Utah will be left to sink into the SW US. The surface warm front will lift into Minnesota through the day today and set up the triple point near KFSD. An EML, sampled at +11C from the 12z TOP sounding, will coat the state, steepening mid-level lapse rates in the neighborhood of -8.5 C/km; this translates to MLCAPE values exceeding 3000 J/kg. The midday convection will pose a hail threat. Gradient winds increase as the system nears, increasing the pressure gradient to around 40 ub/km, translating to sustained winds up to around 35mph this afternoon, gusts to around 45mph. The gusts have a better chance of being achieved in the cleared parts of western Iowa. Have issued an SPS for this. As we get into the late afternoon hours, clearing near the dry line will bring surface-based convection into focus as the boundary layer fully mixes and the ML CIN drops below -100 J/kg. LCLs are around 500m. Deep-layer shear is best across northern and western Iowa, totaling around 60kts, but not to discount the still-supportive 40- 50 kts across southern Iowa. Shear vectors will lean more orthogonal in relation to the dry line, supporting supercells, those of which will have right mover motions over 50mph thanks to the overall fast winds in the environment. The aforementioned upper-level jet will impinge on the warm sector over NW IA, its influence exhibited on the consistent 50kt LLJ overhead today. That component is driving up the low-level shear over 25kts and elongating the hodographs. Streamwise ingest in the lowest 0.5km will be over 95%, allowing storms to realize nearly all the low-level shear available. SRH values over 300 m^2/sec^2 are enough to tell you that there's plenty of potential for rotation near the surface. There covers the thermodynamics and organization of the environment today, which to summarize is conducive to high-end severe weather threats including damaging winds, very large hail and tornadoes (some strong). The question that remains is what sources of lift will be able to launch parcels to the LFC? At the synoptic scale, the better height falls are in Minnesota, moving the deepening surface feature away from Iowa. The favorable jet quadrants as well as its warm sector crossing are also displaced to the northwest. This explains the CI in NW Iowa, which resides closer to these features. Summarizing the synoptic support well over our area is the Q vectors, which diverge over us this afternoon and evening. That leaves us to smaller scale features. We have the dry line coming in, but warm sector winds are southwesterly, leading to poor convergence. The dry line predictably stalls around sunset and better frontogenetical forcing in the form of a cold front will catch up with it, continuing the chances for storms across Iowa before midnight. It will have the EML to overcome which is coming in warmer than forecasted per 18z soundings. We're at the mercy of mesoscale features to increase convergence. Some of the HRRR runs before 12z hinted at the slightest possibility of this in central Iowa. The concern would be that there would be just enough for only one or two storms, and those storms would have the warm sector all to themselves. This is the low confidence (<10%) but worst-case scenario for somewhere in central Iowa. Not to be neglected is southern Iowa where it looks like there will be enough synoptic kinematics to fire off convection in northern MO, moving into this area. Actually, the 0-0.5km shear is better in southern Iowa, so the all-hazards risk, including tornadoes, still holds in spite of the stronger capping. Long Term: The leftover portion of the trough will be shoved eastward once a positively-tilted trough moves in from the PNW, presenting a southern and northern stream pair of waves to the central US. The majority of the Gulf moisture will be tied into the southern stream, then shunted towards the Ohio River Valley as the northern stream deepens. There will be enough of a retreat of moisture to push PWATs back over 1 inch which will be plenty enough for precipitation, even convection. At the synoptic level, this is supported by upper-level divergence and the left exit region of the southern stream jet, in addition to Q-vector convergence. MUCAPE values may graze 1000 J/kg by Wednesday afternoon. Can't rule out some storm organization potential, but the wind field loses favorability before peak heating maximizes instability in the afternoon. Upper-level ridging replaces the troughing by Friday which will keep us dry through at least Saturday. Temperatures will also recover into the 70s. Active spring weather resumes as early as Sunday once a longwave trough closes off and moves inland on the West Coast. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1241 PM CDT Mon Apr 28 2025 Have added Prob30 for KDSM for incoming showers and storms from the southwest. Main change of note was removing Prob30 groups for KFOD and KDSM for thunderstorms this afternoon during peak severe weather hours. Confidence not there for storms to move through the center of the state. KMCW and KALO have the highest chances for seeing thunderstorms this evening, followed by KOTM after sunset. All modes of severe weather to accompany the storms. A front passes afterward with gusty winds continuing overnight. IFR stratus to linger over the northeast. && .DMX WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Jimenez AVIATION...Jimenez
Hazardous Weather Outlook National Weather Service Des Moines IA 527 AM CDT Mon Apr 28 2025 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-291030- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 527 AM CDT Mon Apr 28 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Scattered storms this morning in northern Iowa could be strong to severe with hail up to 1 inch. Severe weather remains likely in the region this afternoon through evening with a level 4 of 5 risk for severe weather in northern Iowa and a level 3 of 5 conditional risk in much of the rest of Iowa. Damaging winds, very large hail, and tornadoes; some strong, are all possible. The highest chances are in northern Iowa, north of US-20 with more uncertainty in storm coverage farther south and west. Many locations will not see any storms today, but if/where storms develop, they have the potential to be extremely strong and dangerous. Today will also be windy with gusts up 45 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered non-severe storms return to the forecast Wednesday into Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon into evening.
Special Weather Statement National Weather Service Des Moines IA 228 PM CDT Mon Apr 28 2025 IAZ004>007-015>017-023>027-033>037-044>048-057>059-070-071-290000- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Sac-Calhoun-Webster- Hamilton-Hardin-Crawford-Carroll-Greene-Boone-Story-Audubon- Guthrie-Dallas-Cass-Adair- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Denison, Carroll, Jefferson, Boone, Ames, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Atlantic, Greenfield, Stuart, Adair, and Fontanelle 228 PM CDT Mon Apr 28 2025 ...Stronger Winds Developing over Northwestern Iowa... Southerly winds are increasing across the area due to an approaching storm. Sustained winds of 30 to 35 mph with gusts to 45 mph are occurring over the region. The winds will remain brisk for the next several hours. If traveling across northwestern Iowa; be aware of cross winds while driving along all highways and interstates but especially east west directed travel. Persons in high profile vehicles or towing a trailer may experience more difficult travel due to the stronger winds and wind gusts.
The Sioux Falls radar (KFSD), 161 km away, was scanning. The volume nearest the first event began at 22:02 UTC.
15 hail, 6 thunderstorm wind, 2 high wind. Local standard time, as filed.
Gust at Estherville Airport.
Mostly dime to nickel sized hail, but a few stones up to quarter sized.
Dime to golf ball sized hail reported.
Report via mping.
Delayed report relayed by broadcast media.
Branches down, along with hail up to nickel sized.
Report via mping.
Report via mping.
Report via mping.
Report via mping.
The Lamoni airport reported a non-thunderstorm wind gust of 62 mph with very light rain in the area and no lightning. Further north in the county a barn was damaged.
A personal weather station gusted to 59 mph.
A personal weather station gusted to 58 mph.
The Chariton airport reported a non-thunderstorm wind gust of 61 mph with very light rain in the area and no lightning.
Public report of powerlines down and trees damaged, along with minor roof damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1251388, 1251389, 1251390, 1251391, 1251392, 1251393, 1251394, 1251387, 1251395, 1251396, 1251397, 1251398, 1251399, 1251400, 1251401, 1251402, 1251403, 1251408, 1251404, 1251405, 1251406, 1251409, 1251407.